Tuesday, September 11, 2007

Powerhouse Drug: All Worship the Mighty Cholesterol-slayer, Simvastatin!

For years, I bragged about taking no drugs except for a daily baby aspirin (when I remembered). Drugs were for losers who couldn't keep themselves healthy through diet, exercise, common sense, and didn't mind getting ripped off by Big Pharma.

Or so I, insufferably, thought -- until I become one of those despised losers and turned from a drug skeptic to drug worshipper. In the photo I am on bended knee before a little bottle of miracle tablets that has suddenly reduced my risk of coronary heart disease by some 50% over the next few years.


But I get ahead of myself.

Over the past few years, it seemed that no amount of diet or exercise or common sense could bring my cholesterol count down to where it should be. No matter what I did, no matter what I ate or didn't eat, no matter what healthy lifestyle I tried, the number stayed around 230. It should be under 200.

My VA nurse practitioner told me in no uncertain terms that the time had come for me to go on a cholesterol-lowering statin drug. After taking blood tests that sh0wed normal kidney function and a total cholesterol count of 228 milligrams per deciliter of blood serum, I reluctantly agreed.

She started me on a nightly dose of 20 mg. of simvastatin, a generic better known as Zokor. This is a low dose of a half tablet. The bottle sent by the VA contained 30 tablets, or a two-month supply, and included an ingenious little guillotine that slices a tablet neatly in two halves.

The cost is $8 a month, compared to five times that or more for Zokor which is exactly the same as its generic counterpart. Drugs are comparatively inexpensive at the VA because the veterans' health care organization uses generics and bargains vigorously with pharmaceutical companies.

If I had to depend on the Medicare drug "benefit" or, even more expensive, a federally-subsidized (for the health insurance companies) Medicare Advantage plan, I would be literally looking for a second mortgage. More likely, like probably millions of older citizens, I would have passed and taken my chances.

After the little white bottle of simvastatin arrived in the mail, I stared at it for two weeks. After looking down on all the statin-takers around me for so long, it was not easy for me to climb down from my high horse. Also, I didn't think it would work. How could a tiny little half tablet -- so small it gets lost in your hand -- turn around my 175 pounds of physiological complexity?

I swallowed my first half tablet on June 1. For weeks, I didn't tell anybody. I felt ashamed. I felt that I had polluted my body. I felt that, against all my natural instincts, I had been steamrolled by Big Pharma's multi-billion-dollar marketing machine. I couldn't wait for the three months to be up and to have the blood test show that simvastatin was over its head with MY precious bodily fluids.

On August 31, after a 12-hour fast, exactly three months after starting simvastatin, I went into the VA for another blood test. Yesterday I got a note from my VA nurse practitioner with the results: Total cholesterol was down from 228 to 143 -- a decline of 37%, well below the desired level of less than 200. The LDL or "bad cholesterol" was 83; below 130 is desirable. The HDL, or "good cholesterol" was 51; it should be above 40. Liver function continued to be normal.

I was flabbergasted. Just like that, a stupid statin drug had eliminated my one risk factor for heart disease? I'm afraid so. And now it is all too obvious that it is not simvastatin that is stupid but yours truly. If I had listened to my doctors, if I had paid closer attention to the many studies showing statins to be truly heroic cholesterol-slayers, I would have started taking the drug years ago.

This is a truly miracle drug. Consider what my VA nurse practitioner told me yesterday in her note. She said I had lowered my total cholesterol by 85 milligrams. Recent studies (such as one from Oregon Health and Sciences University) have shown that lowering it by 60 milligrams can reduce heart attacks, angina, and sudden death by 50 percent after only two years.

Wow!

I'm going to live forever!

Oh, oh. I feel another attack of stupidity coming on. So let me come back to earth by telling you what was also in the note from my VA provider. She said my CPK, or muscle enzymes, were "slightly elevated but not critical." She wrote that if I experience any muscle pain or weakness, I should let her know.

Of course, I know that muscle pain and weakness is a possible side effect of all statin drugs and simvastatin is no exception. In fact, I have been talking recently with a friend, Lou Farber, 68, about troubles he has been having taking different statin drugs. He is shown in the photo playing tennis.

For many years, Lou had been taking Lipitor and it had reduced his cholesterol count, but not enough. So his doctor put him on Crestor, another widely used statin. Crestor brought his cholersterol count down, way down, but it exacted a price.

"One day after about three months on Crestor, I woke up one morning and my arms and shoulders were killing me," Lou said. "The muscle pain was wicked and it came on all of a sudden. My doctor said it was from the Crestor."

Lou's doctor put him back on Lipitor. "But then I got muscle pain from that when I never had it before," Lou said. "So now he's got me on simvastatin."

He goes for his blood test next week and he has promised to call me with the results.

When I told him about my great results with simvastatin without -- so far -- muscle pain, it made him hopeful that simvastatin would do the trick for him, too. I hope so.

Meanwhile, my muscle enzyme count is is 388 when it should be between 30 and 200. This seems to me to be more than "slightly elevated," but so far, after 3 1/2 months of simvastatin, I have experienced no muscle pain or weakness.

If I wake up one morning with my arms and shoulders killing as Lou did, everybody will know it because I'll be screaming my bloody head off. Meanwhile, I'll think positive.

All hail simvastatin the mighty cholesterol slayer!

So long and keep moving.


PS: Jane Brody, the personal health columnist of The New York Times whom I read regularly, learned in June that despite a healthy diet and exercising 60 to 90 minutes a day, her total cholesterol had soared to 248. Her LDLs, the bad stuff, was a whopping 171. In her August 21 NYT column, she wrote that her doctor told her: "Your body is spewing out cholesterol and nothing you do to your diet is likely to stop it." She concluded that the time had come to try a statin and she has begun taking a low dose of the drug nightly. She did not say which statin she is taking and whether it is a cheap generic or expensive brand name. Come on Jane, tell us. We want to know. In any case, she -- and we -- should find out soon if the miracle drug works for her. I hope it does and that it is a cheap generic.


Labels:

1 Comments:

At October 25, 2007 11:38 PM, Blogger Connie said...

Thanks for your blog post regarding your going on Simvastatin. The VA just mailed me my first bottle, and I'm scared to begin taking it after reading about the side effects.
I came across an organization called The International Network of Cholesterol Skeptics which has members who are scientists and medical professionals who are very skeptical about the use of statins, and claim there is no proof that high cholesterol levels cause heart disease. Well if I start having irregular blood tests like abnormal liver tests after being on this new drug, or have muscle pain, I'm going off it immediately. Keep us posted on your progress! - Connie

 

Post a Comment

Comments welcome.

<< Home